TORONTO – Health Canada is warning that the cancer drug Avastin has been linked in rare cases to necrotizing fasciitis, the fast-moving bacterial infection also known as flesh-eating disease.

Two Canadians taking Avastin developed necrotizing fasciitis and one of them died, the federal department said Thursday in a warning issued in conjunction with the drug’s manufacturer, Hoffmann-La Roche Ltd.

The U.S. Food and Drug Administration published a similar warning in mid-March, indicating that cases of the tissue-destroying infection have mainly been seen in people with wound-healing complications or certain internal bleeding conditions.

A safety review of the drug by Roche identified 52 cases of necrotizing fasciitis reported worldwide between November 1997 and September 2012; 17 of them were fatal, including the one Canadian.

The cases occurred in patients treated with Avastin — or bevacizumab, as it’s known generically — for several types of cancer. About two-thirds were being treated for colorectal cancer. Twenty-one of the patients had gastrointestinal perforation, fistula formation or wound-healing complications that preceded the onset of the often deadly infection.

All patients were receiving additional chemotherapies and some had no other risk factors, the company said.

In Canada, Avastin is primarily used to treat colorectal cancer that has metastasized, or spread, said Dr. Malcolm Moore, a medical oncologist at the Princess Margaret Cancer Centre in Toronto. It can also be used to treat metastatic lung cancer, ovarian tumours and the brain cancer glioblastoma.

“In Canada, we probably have about 7,000 patients with advanced colorectal cancer a year, and Avastin is part of the recommended first-line treatment,” Moore said. “So there would be several thousand Canadians a year who get treatment with that.”

Moore said the drug works by preventing the formation of new blood vessels, which tumours need to thrive and grow. In patients with advanced colorectal cancer, it can extend a person’s life by months and in some cases a year or two.

Moore said all cancer drugs have side-effects and carry the chance of complications. Oncologists routinely discuss the potential harms and benefits of all chemotherapy agents with patients, including the rare risk of necrotizing fasciitis.

“Frankly, would this affect the decision to treat someone with Avastin? I would say probably no, because there’s a clear benefit to the drug in colorectal cancer and you’re not going to deny someone that benefit because they have a 0.1 per cent chance of a serious complication,” he said.

“This particular one is not a game-changer.”

Though not specifically approved for this use, Avastin is also used “off-label” to treat one form of age-related macular degeneration, or AMD, an eye disease caused by leaky blood vessels that can lead to loss of vision. Injections of the drug can stop the growth of these abnormal blood vessels.

Those treated for AMD get much smaller doses of Avastin than cancer patients, so it’s unclear what the risk of necrotizing fasciitis would be.

The disease can develop through infection with a number of different bacteria —most commonly Group A Streptococcus, a bug often found on the skin and in the throat of even healthy people. The bacteria usually enter the body through a cut, burn or insect bite.

Necrotizing fasciitis threatened the life of former Quebec premier Lucien Bouchard in 1994, forcing doctors to amputate part of one leg. It is also blamed for the sudden death in 1990 of Muppets creator Jim Henson.

Symptoms can develop rapidly, sometimes within 24 hours of a minor skin injury or surgical wound, Health Canada said. Symptoms include sudden severe pain in the affected area, fever, redness, heat, swelling or fluid-filled blisters in the skin, scaling, peeling or discoloured skin over the affected area.

Patients should continue taking Avastin as prescribed, said a Health Canada spokeswoman. However, anyone taking the drug who develops symptoms should contact their health-care professional immediately. A diagnosis of necrotizing fasciitis means the drug must be stopped.

People who have diabetes or cancer have a greater risk of developing necrotizing fasciitis because they have weakened immune systems.